Alert archive / Iowa / Tornado Warnings in 2004

Tornado Warning 58, NWS Des Moines, IA

May 24, 2004Monroe County, Iowa

NWS Des Moines, IA issued this tornado warning at May 24, 2004, 6:47 PM CDT for Monroe County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 6:47 PM CDT (23:47 UTC)
Expired
May 24, 2004, 7:30 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Monroe County, IA

The radar

The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:35 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDMX 242347
TORDMX
IAC135-250030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 730 PM CDT

* AT 643 PM...RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO 10 MILES SOUTHWEST OF LOVILIA...OR ABOUT 33 MILES WEST OF
  OTTUMWA...MOVING NORTHEAST AT 25 MPH.

* THE STORM WILL BE...

  NEAR LOVILIA AROUND 705 PM.

THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY EVENING FOR
SOUTHWESTERN IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000
PM MONDAY EVENING FOR IOWA.

LAT...LON 4116 9309 4102 9309 4092 9285 4091 9264
      4116 9266

$$

SMALL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 24, 3:17 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 24, 3:17 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
317 PM CDT MON MAY 24 2004

.DISCUSSION...
SIGNIFICANT EVENT IN SHORT TERM WITH PDS WATCHES AS ELEMENTS HAVE
COME TOGETHER FOR ACTIVE WEATHER NIGHT.  PLENTY OF MOISTURE...
INSTABILITY AND SHEAR AVAILABLE FOR ALL MODES OF SEVERE WEATHER.
INTENSE RAINFALL RATES AND LOW GUIDANCE FROM PREVIOUS HEAVY RAINS
ALSO PRESENT A FLASH FLOOD POTENTIAL.  HAVE LEFT FLOOD HEADLINES
ALONE ALONG WITH VARIOUS CONVECTIVE WATCHES.

SYSTEM TO BLOW THROUGH TONIGHT WITH SUBSIDENCE AND SFC HIGH TO
PROVIDE CALM WEATHER INTO MID WEEK.  NEXT WESTERN TROF TO DEVELOP BY
LATE IN THE WEEK WITH INCREASING CHANCES OF CONVECTION INTO NEXT
WEEKEND.  WL ONCE AGAIN HAVE TO WATCH HYDRO AS DEEP MOIST SOUTHERLY
FLOW DEVELOPS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA UNTIL 4 AM
TUESDAY.

&&

COGIL
Hazardous weather outlook, May 24, 7:01 AM CDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
701 AM CDT MON MAY 24 2004

...SEVERE WEATHER OUTBREAK EXPECTED ACROSS SOUTHERN IOWA THIS
AFTERNOON AND EVENING...

IAZ081>086-092>097-251100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
701 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA...SOUTH OF
HIGHWAY 34.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE WEATHER ACROSS SOUTHERN IOWA FROM
MID AFTERNOON THROUGH THE EVENING HOURS. STRONG WIND SHEAR AND
INSTABILITY WILL SUPPORT SUPERCELL THUNDERSTORMS DURING THE
AFTERNOON AND EARLY EVENING...WITH VERY LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS. TORNADOES ARE ALSO POSSIBLE DURING THIS
TIME FRAME...A FEW POTENTIALLY STRONG. THE MAIN AREA FOR THESE
THREATS FROM MID AFTERNOON INTO THE EARLY EVENING IS ALONG AND
SOUTHWEST OF A LINE FROM CORNING TO CRESTON TO MOUNT AYR. THEN
DURING THE EVENING HOURS...A THUNDERSTORM COMPLEX IS EXPECTED
TO EVOLVE AND RACE EASTWARD ACROSS SOUTHERN IOWA...WITH THE MAIN
THREAT OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS
WILL RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH
AMOUNTS. ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE
SATURATED SOIL CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE
ONGOING RIVER AND STREAM FLOODING SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE
WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO
DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ044>050-057>062-070>075-251100-
ADAIR-AUDUBON-BOONE-CARROLL-CASS-CRAWFORD-DALLAS-GREENE-GUTHRIE-
JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-
WARREN-
701 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...BETWEEN THE
HIGHWAY 30 AND HIGHWAY 34 CORRIDORS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL IOWA FROM
MID AFTERNOON THROUGH THE EVENING HOURS. WIND SHEAR AND INSTABILITY
WILL SUPPORT SOME SUPERCELL THUNDERSTORMS INITIALLY...WITH LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE. THE MAIN
AREA FOR THESE THREATS WILL BE LOCATIONS FROM CARROLL AND DENISON...
SOUTH TO ATLANTIC. THEN DURING THE EVENING...A THUNDERSTORM COMPLEX
IS EXPECTED TO RACE EASTWARD ACROSS THE AREA...WITH THE MAIN THREAT
OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS WILL
RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH AMOUNTS.
ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE SATURATED SOIL
CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE ONGOING RIVER AND
STREAM FLOODING SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE
WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO
DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ004>007-015>017-023>028-033>039-251100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
701 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF
HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWEST IOWA DURING
THE EARLY AFTERNOON...THEN MOVE EAST ACROSS NORTHERN IOWA
DURING THE LATE AFTERNOON AND EVENING HOURS. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...WITH THE THREATS BEING LARGE HAIL AND
ISOLATED DAMAGING STRAIGHT LINE WIND GUSTS. SOME THUNDERSTORMS WILL
PRODUCE RAINFALL AMOUNTS OF ONE HALF TO ONE INCH...WHICH COULD
AGGRAVATE THE ONGOING FLOOD SITUATION ON MANY RIVERS AND STREAMS IN
NORTHERN IOWA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE
WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO
DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

KINNEY

In the hours before

Local storm report, May 24, 6:35 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
635 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      12 S BOONE              41.88N 93.88W
05/24/2004                   BOONE              IA   TRAINED SPOTTER

            WATER RUNNING OVER NUMEROUS ROADS

&&

NOS
Local storm report, May 24, 6:36 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND DMG     4 W POLK CITY           41.77N 93.79W
05/24/2004                   POLK               IA   LAW ENFORCEMENT

            TREES DOWN AT JESTER PARK. UNKNOWN SIZE.

&&

GRAMS
Local storm report, May 24, 6:40 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0636 PM     FLASH FLOOD      MELCHER-DALLAS          41.23N 93.24W
05/24/2004                   MARION             IA   TRAINED SPOTTER

&&

NOS
Local storm report, May 24, 6:42 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     POLK CITY               41.77N 93.72W
05/24/2004                   POLK               IA   LAW ENFORCEMENT

            8 TO 9 INCH DIAMETER TREES DOWN.

&&

GRAMS
Local storm report, May 24, 6:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     1 W BEVINGTON           41.36N 93.81W
05/24/2004  60 MPH           MADISON            IA   LAW ENFORCEMENT

            3/4 INCH HAIL.

&&

GRAMS
Local storm report, May 24, 6:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
647 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     1 S SHELDAHL            41.85N 93.70W
05/24/2004  60 MPH           POLK               IA   AMATEUR RADIO

&&

GRAMS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:26 PM CDTSevere Thunderstorm WarningDMXSac34 min
May 24, 2:34 PM CDTSevere Thunderstorm WarningDMXAdair, Cass, Guthrie41 min
May 24, 2:47 PM CDTSevere Thunderstorm WarningDMXCrawford28 min
May 24, 2:49 PM CDTSevere Thunderstorm WarningDMXSac11 min
May 24, 2:58 PM CDTSevere Thunderstorm WarningDMXAudubon32 min
May 24, 3:00 PM CDTSevere Thunderstorm WarningDMXSac45 min
May 24, 3:14 PM CDTSevere Thunderstorm WarningDMXAdair, Cass, Guthrie46 min
May 24, 3:15 PM CDTSevere Thunderstorm WarningDMXCrawford45 min
May 24, 3:19 PM CDTSevere Thunderstorm WarningDMXPocahontas41 min
May 24, 3:51 PM CDTSevere Thunderstorm WarningDMXCarroll39 min
May 24, 4:04 PM CDTSevere Thunderstorm WarningDMXPocahontas26 min
May 24, 4:06 PM CDTSevere Thunderstorm WarningDMXHumboldt, Webster39 min
May 24, 4:13 PM CDTTornado WarningDMXAdair32 min
May 24, 4:42 PM CDTSevere Thunderstorm WarningDMXAudubon48 min
May 24, 4:45 PM CDTTornado WarningDMXMadison45 min
May 24, 4:57 PM CDTFlash Flood WarningDMXHumboldt4 hr
May 24, 5:02 PM CDTFlash Flood WarningDMXDallas, Madison6 hr
May 24, 5:04 PM CDTTornado WarningDMXDallas56 min
May 24, 5:07 PM CDTSevere Thunderstorm WarningDMXHamilton38 min
May 24, 5:12 PM CDTFlash Flood WarningDMXAudubon, Carroll, Greene, Guthrie6 hr
May 24, 5:18 PM CDTSevere Thunderstorm WarningDMXGuthrie57 min
May 24, 5:19 PM CDTTornado WarningDMXPolk56 min
May 24, 5:30 PM CDTTornado WarningDMXMadison15 min
May 24, 5:31 PM CDTFlash Flood WarningDMXBoone6 hr
May 24, 5:36 PM CDTTornado WarningDMXWarren24 min
May 24, 5:39 PM CDTFlash Flood WarningDMXPolk6 hr
May 24, 5:43 PM CDTTornado WarningDMXMadison32 min
May 24, 5:59 PM CDTTornado WarningDMXWarren46 min
May 24, 6:17 PM CDTSevere Thunderstorm WarningDMXDallas, Polk28 min
May 24, 6:21 PM CDTSevere Thunderstorm WarningDMXTaylor39 min
May 24, 6:26 PM CDTSevere Thunderstorm WarningDMXBoone, Story64 min
May 24, 6:26 PM CDTTornado WarningDMXMadison49 min
May 24, 6:28 PM CDTFlash Flood WarningDMXTaylor19 hr
May 24, 6:35 PM CDTTornado WarningDMXTaylor40 min
May 24, 6:38 PM CDTFlash Flood WarningDMXMarion18 hr
May 24, 6:41 PM CDTTornado WarningDMXMarion49 min
May 24, 6:42 PM CDTFlash Flood WarningDMXWarren18 hr
May 24, 6:44 PM CDTSevere Thunderstorm WarningDMXPolk46 min
May 24, 6:45 PM CDTTornado WarningDMXWarren30 min
May 24, 6:52 PM CDTFlash Flood WarningDMXDecatur, Ringgold18 hr
May 24, 6:52 PM CDTTornado WarningDMXRinggold38 min
May 24, 6:55 PM CDTFlash Flood WarningDMXMahaska18 hr

Nearby

Tornado Warnings in Iowa, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.